Jump to content
CrazyBoards.org

Recommended Posts

Alright, I'll try and keep this succinct. About 4 years ago, my at-the-time pdoc diagnosed me with schizo-affective disorder and agoraphobia. Long story short, I had about a 3-4 month stretch on 6mg Invega, as well as Zoloft, Ambien CR and Xanax (don't recall the dosage amount on those anymore). Most of the time I felt alright, but instead of having a nice, steady stream of somewhat manageable episodes, I was having moderate-to-long periods of lucidity and mostly-functional employment, speckled by occasional but extreme episodes. I stopped taking them years ago, partly because I didn't think my pdoc was really listening to my complaints about Zoloft killing my ability to nail my wife, and partly due to the belief that she seemed overloaded with patients, and so couldn't really monitor my meds effectively.

At any rate, what I'm wondering - from other SA people who have been on meds for extended periods of time (6+ months) - Did you ever really pan out on the meds? I don't mean "normalize", or whatever the hell people think we're supposed to do, but have manageable symptoms and/or be able to work? I'm curious not because I think my long hiatus from pills is a good idea (it's probably a worse one than I believe it is), but because I'm wondering if I'm the only one who didn't really function right on the meds they put me on. I mean, it just felt like I was transferring one set of symptoms for another. I'd like to think it was just because the specific pdoc I had was inept, but it's also kept me from seeking other pdocs for years.

...holy crap, that wasn't succinct at all. Sorry about that!

Link to comment
Share on other sites

Guest Vapourware

One thing that I've found from taking medication is that you often trade side effects for beneficial effects. So it seems like from your post that you are describing being impacted by side effects while also getting some benefits from the medication at the same time. I think it is a fairly common experience when on medication and it's a tricky part of treatment - weighing the pros and cons. Of course, the desire is to have as many pros as possible without any cons, but unfortunately for the majority of people, some form of side effect is going to occur.

Personally I was able to function pretty well when I was on ziprasidone. I was on it for about 7 months and it controlled my symptoms quite well. I was able to work, be active and my mood was stable for the most part. Unfortunately I also had random bouts of sedation while on it so I ended up having to quit, or otherwise it would've been a perfect drug.

I think you should pursue treatment again. Once you find the right combination of pills, it can be helpful for your functioning.

Link to comment
Share on other sites

I can relate to the doctors being overloaded with patients thing, my doctor has two jobs in addition to his job that he has at the clinic i go to.

Was that the only medicine combo you tried? if so that is a pretty good combo, but at least they could have tried some other antidepressants and at least 3 other antipsychotics. The reason I say 3, cause correct me if i'm wrong, but chances of side effects go up the more you change the antipsychotic. But my experience with meds was i would have periods of stability like you, but then i would have these triggers, and i wouldn't be able to effectively cope with them, but had i not been on my meds, i would have handled them better. so i had periods of unstability as well. and since say september when i quit my job, i have been effectively off both my antidepressant and antipsychotic.

and for awhile there i struggled really badly. i wasnt sleeping well. I was still taking my gabapentin and klonopin for fibromyalgia anxiety and sleep. but i still wasn't sleeping well. the klonopin wasnt working quite as well, and there would be days, where i would have withdrawals coming off the klonopin. i also was using alcohol. but after say 3 months i started to come out of it, partly it was because my friend came home from where he moved to, and we started to hang out for awhile. well i have to say, that was the main part he cheered me up basically, and things didnt seem so depressing or boring. and so that was the main part. but now with him back in to where he moved to, i have little to no social life. and i basically seem to blame it on him, since i cant just get out and find someone to do something with, it really sucks being lonely and depressed. i find it hard to function.

not only hard to function, but think normally, act normally, and just function. so now im back on both the antipsychotic and antidepressant but still struggling to cope with the side effects.

Link to comment
Share on other sites

Thanks for the fast responses!

@Vapourware:

I'm definitely considering resuming treatment with a different pdoc, but any attempts I make will have to wait until after the move (the wife and I are trying to relocate somewhere a little better for her future employment prospects). I was mainly looking to see if my thinking it was a bad idea was due to not trusting doctors, and with the feedback I've gotten so far, that's very likely the case. I'll check into one as soon as we figure out this moving thing. I don't really know that I want to, but I'd feel pretty dumb if I didn't at least try again, and see if it wasn't just a fluke the first time.

@Blart752:

Honestly, I don't think the Invega was a bad thing. It was the first time in my life that I experienced an absence of constant noise, and as unsettling as it was, it also did wonders for clearing up my thinking and speech. I don't remember the specifics anymore, just that feeling of "not-whirlwind-headed", for lack of a better term. Once I'd adjusted to the stuff, co-workers and family were rather forward about how much more personable I'd become. Sure, I felt a little different, but they were describing it like it was some sort of miracle. Guess they saw something I didn't.

The Zoloft though, that stuff didn't seem to agree with me. Wasn't interested in coupling anymore, and I always felt plateau'ed emotionally, not really angry or depressed. ...or anything else. Didn't like how that felt, but it's my understanding that SSRIs can have widely varying side-effects on different people. May have just been that one, dunno.

Link to comment
Share on other sites

yeah i agree, i had more trouble with the antidepressants than anything, i just feel they make you heartless, and without that you're no one. I can tolerate the antipsychs, because i know I have an illness. but the antidepressants, just get in the way of things. I like the way they initially make you feel, they make you feel somewhat hypomanic at first, you can talk to everyone, you're carefree, happy. but then after a week or two on them. you start sleeping more, and when you start sleeping more, you feel numb and bored. and you just wanna sit around and eat. that has been my experience with them.

Link to comment
Share on other sites

  • 3 weeks later...

"Every day, 850 adults and 250 children with a mental illness are added to the government disability rolls. What is going on?"-- Robert Whitaker

I'm working with Vocational Rehabilitation to find employment. If your problem is work then why not see a specialist for that problem. Psychiatrist isn't interested in helping you find employment.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...